| Home | E-Submission | Sitemap | Contact Us |  
Clin Exp Emerg Med > Volume 5(4); 2018 > Article
ceem-17-283.xml Nakajima, Nomura, Takei, Hagiwara, and Sumitomo: A case of resistant tachycardia in a child with febrile status epilepticus
A 5-year-old girl with no medical history presented at the emergency department with febrile status epilepticus (FSE). On arrival, she presented with a generalized tonic seizure and significant tachycardia (228 bpm). The generalized tonic seizure resolved following the administration of intranasal (0.3 mg/kg)/intravenous (0.2 mg/kg) midazolam and fosphenytoin (22.5 mg/kg), although the tachycardia persisted. A 12-lead electrocardiogram revealed narrow QRS regular tachycardia (Fig. 1), and a pediatric cardiologist was consulted. Intravenous adenosine (0.2 mg/kg) was administered and a definitive diagnosis of atrial tachycardia (AT) was made (Fig. 2). The patient was admitted to the pediatric intensive care unit.
AT is a relatively common arrhythmia in children [1]. The electrocardiogram shows an abnormal morphology of P waves, narrow QRS, and a fluctuating RR interval. The abnormal P wave of patients with AT may not be obvious, and the administration of adenosine is effective for diagnosis: the electrocardiogram demonstrates atrioventricular block, with a constant P wave as a result of the inhibition of atrioventricular conduction by adenosine and an increase in atrial automaticity.
Tachycardia is seen in almost all cases of FSE caused by an underlying fever, infection, dehydration, or the seizure itself. Furthermore, sympathetic nervous function may be stimulated and/or trigger cardiac automaticity in patients with status epilepticus [2-5]. In this case, a diagnosis of AT was made on the basis of persistent tachycardia despite the cessation of the seizures. AT should be considered in patients with FSE if the tachycardia is resistant to anticonvulsive treatment.

CONFLICT OF INTEREST

No potential conflict of interest relevant to this article was reported.

ACKNOWLEDGMENTS

We would like to thank Mr. James Robert Valera for his help with editing the manuscript.

REFERENCES

1. Blomstrom-Lundqvist C, Scheinman MM, Aliot EM, et al. ACC/AHA/ESC guidelines for the management of patients with supraventricular arrhythmias. J Am Coll Cardiol 2003; 42:1493-531.
crossref pmid
2. van der Lende M, Surges R, Sander JW, Thijs RD. Cardiac arrhythmias during or after epileptic seizures. J Neurol Neurosurg Psychiatry 2016; 87:69-74.
pmid
3. Tao JX, Yung I, Lee A, Rose S, Jacobsen J, Ebersole JS. Tonic phase of a generalized convulsive seizure is an independent predictor of postictal generalized EEG suppression. Epilepsia 2013; 54:858-65.
crossref pmid
4. Pinto KG, Scorza FA, Arida RM, et al. Sudden unexpected death in an adolescent with epilepsy: all roads lead to the heart? Cardiol J 2011; 18:194-6.
pmid
5. Rice EH, Sombrotto LB, Markowitz JC, Leon AC. Cardiovascular morbidity in high-risk patients during ECT. Am J Psychiatry 1994; 151:1637-41.
crossref pmid

Fig. 1.
Twelve-lead electrocardiogram showing regular, narrow QRS tachycardia, with a heart rate of 197/min.
ceem-17-283f1.tif
Fig. 2.
Twelve-lead electrocardiogram obtained during the administration of an intravenous bolus of adenosine, showing uniform P waves and AV block.
ceem-17-283f2.tif
Editorial Office
The Korean Society of Emergency Medicine
101-3104, Brownstone Seoul, 464 Cheongpa-ro, Jung-gu, Seoul 06351, Korea
TEL: +82-70-4206-7190   FAX: +82-2-3676-1339   E-mail: office@ceemjournal.org
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © by The Korean Society of Emergency Medicine. All rights reserved.                 powerd by m2community